Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 14, 2022, 4:04 PM EDT for Fleming County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2022, 4:04 PM EDT (20:04 UTC)
- Expired
- May 14, 2022, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WGUS53 KJKL 142004
FFWJKL
KYC069-142315-
/O.NEW.KJKL.FF.W.0009.220514T2004Z-220514T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
404 PM EDT Sat May 14 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
West Central Fleming County in east central Kentucky...
* Until 715 PM EDT.
* At 404 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 3 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cowan, Pecks Ridge and Ewing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3839 8393 3844 8387 3840 8384 3836 8380
3831 8384 3832 8384 3832 8385 3834 8384
3833 8386 3835 8386 3835 8387 3836 8387
3836 8388 3835 8389 3835 8390 3836 8389
3837 8390 3836 8392 3838 8392
FLASH FLOOD...RADAR INDICATED
$$
GEERTSON2 follow-up statements
624
WGUS73 KJKL 142201
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
601 PM EDT Sat May 14 2022
KYC069-142315-
/O.CON.KJKL.FF.W.0009.000000T0000Z-220514T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fleming KY-
601 PM EDT Sat May 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS
EVENING FOR WEST CENTRAL FLEMING COUNTY...
At 601 PM EDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will likely experience flash flooding include...
Cowan, Pecks Ridge, and Ewing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3839 8393 3844 8387 3840 8384 3836 8380
3831 8384 3832 8384 3832 8385 3834 8384
3833 8386 3835 8386 3835 8387 3836 8387
3836 8388 3835 8389 3835 8390 3836 8389
3837 8390 3836 8392 3838 8392
FLASH FLOOD...RADAR INDICATED
$$
GREIF195
WGUS73 KJKL 142306
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
706 PM EDT Sat May 14 2022
KYC069-142316-
/O.EXP.KJKL.FF.W.0009.000000T0000Z-220514T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fleming KY-
706 PM EDT Sat May 14 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM EDT THIS EVENING FOR
WEST CENTRAL FLEMING COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3839 8393 3844 8387 3840 8384 3836 8380
3831 8384 3832 8384 3832 8385 3834 8384
3833 8386 3835 8386 3835 8387 3836 8387
3836 8388 3835 8389 3835 8390 3836 8389
3837 8390 3836 8392 3838 8392
$$
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:06 PM EDT, 58 minutes earlier.
Area forecast discussion, May 14, 3:06 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 306 PM EDT Sat May 14 2022 .SHORT TERM...(This evening through Sunday night) Issued at 305 PM EDT SAT MAY 14 2022 Afternoon analysis shows what was previously an upper level low over the SE US has now opened up into a trough and is lifting to the northeast today. Another trough is located over the northern plains, and weak ridging stretches from the southern plains into the mid west. At the surface, there is weak low pressure over the Mid- Atlantic, high pressure over the SE US, and multiple frontal boundaries to our west over the mid west and the northern plains. It will continue to be an unsettled pattern over Eastern KY during the short term. Morning showers and storms over the southern half of the area have temporarily stabilized the atmosphere there, however storms are now starting to develop over the northern half of the area where the better CAPE and low level lapse rates reside. Shear remains weak along with the steering flows, so the severe threat will remain limited, however some localized flooding concerns will persist through early this evening with the slow storm motions, especially if there is any back-building over the same areas. Late tonight and overnight, the coverage of convection should diminish, however slight chance to chance Pops remain as the weakening boundary over the mid west approaches the area and a short wave moves through the area. It will be a mild evening with overnight lows in the upper 50s to lower 60s. With the rainfall today, and calm winds expected overnight, some patchy fog is expected, even outside of the typical river valleys. Overall a drier trend to start off Sunday as the shortwave moves east of the area, although some scattered showers and storms are possible during the afternoon into early evening as instability increases during the peak heating of the day. It will be a slightly warmer day, with afternoon high temps in the lower to middle 80s. Late Sunday night into early Monday, a cold front and trough approach from the northwest. Showers and storms are expected along and ahead of the front as we head into the early morning hours on Monday. While the severe threat should stay to our west, a few stronger storms can't be ruled out overnight into the early morning. Damaging wind gusts would be the primary threat. Overnight lows remaining mild only dropping down into the lower 60s. .LONG TERM...(Sunday night through Friday) Issued at 433 AM EDT SAT MAY 14 2022 At the beginning of the extended, a negatively tilted trough axis over the Midwest will be pressing south and eastward. A surface low associated with the trough will have lifted and draped a weak cold frontal boundary under it across the southern Midwest and Ohio Valley. Surface high pressure begins to form in the Smoky Mountains late Sunday night, producing stable conditions in the low levels for most of the region. By Sunday evening, most of the shower and thunderstorm activity will be confined to the southeastern counties of the Commonwealth. The developing surface high should clear most of the remaining low level clouds and precip. The clearer skies will be short lived however, with the frontal boundary and associated showers and storms expected to arrive by Monday morning. Forecast POPs range from 40 to 50 north of the Mountain Parkway, and from 30 to 40 to the south and west. Additionally, the trend towards less local instability and shear values implies that most of the precipitation will fall as light to moderate showers, but a rumble of thunder is definitely not out of the question. Shower activity is expected to continue through the morning and early midday hours as the cold front continues to progress eastward. In the front's wake, enhanced northwest flow will quickly dry out and cool the mid and upper levels. The cooler flow associated with the trough digging southwards from the upper Midwest may stifle afternoon highs on Monday. Thus, slight cool adjustments were made for Monday afternoon's max temperatures, which are in line with the latest guidance. Surface high pressure in the Plains and lower Midwest will begin to build eastward, further clearing out cloud cover by the late afternoon and evening hours Monday. Temperatures are expected to dip rather swiftly by Monday night, dropping into the upper 40s in the protected valleys and into the low to mid 50s along the ridges. Clear skies and plentiful sunshine remain overhead on Tuesday, which should allow readings to rebound into the upper 70s to low 80s by Tuesday afternoon. By the mid-week period, flow across most of the CONUS is mostly quasi-zonal. A shortwave along the flow ejects westward out of the Plains by Wednesday afternoon. A warm front on the leading edge of the wave lifts northeastward over the CWA late Wednesday through Thursday, causing a notable rise in temperature and humidity and raising the threat for showers and thunderstorms. Ensemble solutions are spread in their positional expectation of the boundary on Wednesday, which has caused a considerable spread in both operational and MOS guidance. That said, the blend has leaned towards more a seasonal outlook in terms of peak temperatures Wednesday, but cooler outcomes are well within the realm of possibility. By the end of the week, an upper ridge axis and a strengthening Bermuda high will usher in potential summer-like heat and humidity into the Commonwealth. Max temperatures for Thursday and Friday will range from the low 80s to the upper 80s, but there is a potential for a 90 degree reading on Friday near the KY/border. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 110 PM EDT SAT MAY 14 2022 Scattered showers and thunderstorms are expected this afternoon and evening, which may result in brief flight restrictions especially during heavier showers and storms. Winds are SW around 5 kts and expected to become light and variable tonight and overnight. Some patchy fog is expected overnight into early Sunday morning, and may impact some of the terminals. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CMF LONG TERM...LUEHRS AVIATION...CMF
Hazardous weather outlook, May 14, 3:50 PM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 350 PM EDT Sat May 14 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-152300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 350 PM EDT Sat May 14 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Slow moving showers and thunderstorms may result in isolated instances of flash flooding through early tonight. A few storms may be strong to severe with large hail and damaging wind gusts the primary threats. There is a slight chance of thunderstorms overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms from Sunday through Monday and again from Wednesday through Friday, mainly during the afternoon and evening hours. Some of the storms could produce gusty winds, especially on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CMF/GEERTSON
In the hours before
Special weather statement, May 14, 2:36 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
236 PM EDT Sat May 14 2022
KYZ104-106-109-141900-
Elliott KY-Magoffin KY-Morgan KY-
236 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of central Morgan,
northwestern Magoffin and southwestern Elliott Counties through 300
PM EDT...
At 236 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lick Branch, or near West Liberty, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Little Sandy around 240 PM EDT.
Gordon Ford around 245 PM EDT.
Lenox around 250 PM EDT.
Other locations in the path of this storm include Steele, Elamton,
Elkfork, Jeptha, Crockett, Cottle, Florress, Dingus, Logville and
Haleburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3788 8334 3807 8326 3805 8305 3782 8311
TIME...MOT...LOC 1836Z 284DEG 6KT 3797 8322
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FISHERSpecial weather statement, May 14, 2:43 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
243 PM EDT Sat May 14 2022
KYZ052-104-141915-
Rowan KY-Elliott KY-
243 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of eastern Rowan and
northwestern Elliott Counties through 315 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olive Hill, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stark, Bruin and Newfoundland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3823 8312 3823 8309 3818 8305 3820 8304
3821 8301 3819 8301 3819 8299 3811 8301
3817 8329 3820 8328 3820 8327 3819 8324
3824 8322 3827 8317
TIME...MOT...LOC 1842Z 284DEG 6KT 3824 8318
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FISHERSpecial weather statement, May 14, 2:57 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
257 PM EDT Sat May 14 2022
KYZ044-051-141930-
Bath KY-Fleming KY-
257 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of north central Bath
and western Fleming Counties through 330 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cowan, or 8 miles west of Flemingsburg, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Nepton around 300 PM EDT.
Elizaville around 305 PM EDT.
Other locations in the path of this storm include Pecks Ridge,
Craintown, Flemingsburg, Tilton, Sherburne, Pebble, Poplar Plains and
Oakley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3848 8389 3846 8387 3847 8383 3844 8364
3821 8373 3827 8388 3832 8384 3836 8388
3835 8390 3837 8390 3836 8392 3842 8395
3848 8392
TIME...MOT...LOC 1857Z 293DEG 9KT 3838 8388
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FISHERSpecial weather statement, May 14, 3:28 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
328 PM EDT Sat May 14 2022
KYZ044-051-142015-
Bath KY-Fleming KY-
328 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of north central Bath
and northwestern Fleming Counties through 415 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cowan, or 7 miles west of Flemingsburg. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flemingsburg, Elizaville, Nepton, Craintown, Pecks Ridge and
Tilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3849 8369 3824 8375 3828 8386 3832 8384
3834 8384 3834 8386 3836 8388 3835 8390
3837 8390 3836 8392 3843 8397 3847 8396
3849 8393 3846 8387 3849 8375
TIME...MOT...LOC 1928Z 280DEG 2KT 3841 8388
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FISHERSpecial weather statement, May 14, 3:46 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
346 PM EDT Sat May 14 2022
KYZ084-085-142015-
McCreary KY-Whitley KY-
346 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of northeastern
McCreary and northwestern Whitley Counties through 415 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Honeybee, or 12 miles north of Whitley City, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Honeybee, Cumberland Falls S.P. and Youngs Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3690 8452 3695 8442 3695 8438 3696 8437
3696 8436 3695 8437 3694 8436 3694 8431
3686 8421 3676 8436
TIME...MOT...LOC 1946Z 317DEG 9KT 3690 8441
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FISHERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 9:26 AM EDT | Areal Flood Advisory | JKL | Knott | 3 hr |
| May 14, 10:07 AM EDT | Areal Flood Advisory | JKL | Rockcastle | 3 hr |
| May 14, 12:40 PM EDT | Areal Flood Advisory | JKL | Knott | 108 min |
| May 14, 2:36 PM EDT | Special Weather Statement | JKL | Morgan | 24 min |
| May 14, 2:43 PM EDT | Special Weather Statement | JKL | Elliott | 32 min |
| May 14, 2:57 PM EDT | Special Weather Statement | JKL | Fleming | 33 min |
| May 14, 3:00 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Morgan | 30 min |
| May 14, 3:10 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Rowan | 50 min |
| May 14, 3:28 PM EDT | Special Weather Statement | JKL | Fleming | 47 min |
| May 14, 3:39 PM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| May 14, 3:42 PM EDT | Areal Flood Advisory | JKL | Elliott | 3 hr |
| May 14, 3:46 PM EDT | Special Weather Statement | JKL | McCreary | 29 min |
| May 14, 4:17 PM EDT | Special Weather Statement | JKL | Whitley | 43 min |
| May 14, 4:37 PM EDT | Special Weather Statement | JKL | Rowan | 23 min |
| May 14, 4:45 PM EDT | Areal Flood Advisory | JKL | McCreary | 3 hr |
| May 14, 5:08 PM EDT | Special Weather Statement | JKL | Rowan | 52 min |
| May 14, 5:17 PM EDT | Areal Flood Advisory | JKL | Whitley | 3 hr |
| May 14, 6:00 PM EDT | Special Weather Statement | JKL | Menifee | 30 min |
| May 14, 6:28 PM EDT | Special Weather Statement | JKL | Menifee | 32 min |
| May 14, 6:40 PM EDT | Special Weather Statement | JKL | Powell | 35 min |
| May 14, 6:52 PM EDT | Special Weather Statement | JKL | Menifee | 38 min |
| May 14, 7:32 PM EDT | Special Weather Statement | JKL | Wolfe | 28 min |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.